Cabozantinib

  • 16 replies
  • 44 subscribers
  • 979 views

Hi everyone, my fiancé was diagnosed with advanced kidney cancer in January. A 10 cm tumour on right kidney, and small deposits on lungs and liver, along with multiple blood clots on his lungs. He was perfectly fit and well until breathlessness a week before. In December he proposed to me in New York, and we walked a total of 50 miles in our 5 day stay there. So this has been a total shock. He started double dose of immunotherapy on the 1st Feb and has 3 rounds of it. Sadly we were told that it has not worked and the deposits on his lungs and liver have got bigger. I was so hopeful this treatment would work. He is now waiting for Cabozantinib tablets to arrive and needs to take one per day. Has anyone else taken these and did they work? The consultant says they work for an average of 2 years, then they will need to find something else. The goal of course is to slow down or stop the cancer growing. He is 56, and we have been together 2.5 years. He is the kindest man I’ve ever met and we’ve been so happy. I’m so scared what the future holds for us. Any advice greatly appreciated. Thank you 

  • Hi Joolie61,

    I've only just started Cabozantinib last week, so can't comment on long term affects. So far I've been feeling more tired than normal. I have waves of nausea and tummy pains but they pass quickly. I believe the side effects may increase, but so far I'm able to do what I want to as long as I have a 2-3 hour sleep in the afternoon. I'm sure others will be able to let you know about their experiences. The nurse who spoke with me about the drug explained that how you react to it is very individual.

    My cancer is Stage 4 grade 9 clear cell carcinoma. I had a large tumour and left kidney removed by emergency open radical nephrectomy at the end of October. A month ago I found out that I have recurrence and it's spread to my lungs, and lymph nodes. 

    I understand your fears, my husband is beside himself and feels helpless. We contacted the Royal Marsden for a second opinion in hope that there might be something else out there, but there wasn't. On the positive, he confirmed that the meds I'm on are the best for my situation - I also have a kidney transplant.

    I've been with my husband nearly 20 years and the last few weeks have really focussed our minds and made us realise what we mean to each other and what's important. We both love to work and always put things off for another time or could think of something more practical to spend our money on. I was told to give the meds a month to see how I get on with them before travelling, but otherwise to live life as normally as possible.

    It's all still very fresh for us too, I'm sure you're both still in a great deal of shock and emotions are all over the place. I seem to be coping by planning things, keeping busy and researching my condition as much as possible. I worry about those closest to me, my husband, 14 yo daughter and my parents both in their 70's. I do believe it's often harder for my loved ones when I'm ill than it is for me. I hope you're getting support too, I'm not sure how I would cope if it were my husband with cancer instead of me.

    I seem to have rambled on a bit, but your post resonated with me. I hope your fiancé is able to start his tablets soon and they work for him Heart

  • Thank you for taking the time to reply MellyJ. We are just trying to get our heads around all of this.  His wife passed away a few years ago of an unexpected heart condition. His 2 daughters have lost more than they should. They each have a daughter. I do not want them to feel any more loss and hope and pray the tablets extend his life. 

  • By the way, do you mind if I ask how you got the stage and grade. We have had nothing but advanced kidney cancer, that has spread to lungs and liver. Thanks x

  • I don't mind at all. We found that out when I met my oncologist for the first time after being referred from Urology, so just over 2 weeks ago.

    I'm not an expert but I believe it becomes stage 4 when metastases is confirmed. The grade is out of 9 and relates to how aggressive/fast growing the cancer is. This is just my understanding and might not be accurate so it's best to check with your oncologist, nurse or their secretary. 

    I found the nurse and secretary so helpful. When I made my referral to the Royal Marsden, I asked to be copied in on the emails so have the scan information, histology report, bloodwork and letter summarising my history. I've found this interesting to read, lots of googling the big words! I like to feel informed about what's going on rather than just do as I'm told. It helps me to feel a little bit in control.

    I hope this drug works for me and your fiance Fingers crossed tone1. One thing the RMH oncologist said was that he's known people on it for many years. He also said, if it doesn't work or stops working that there is another drug that can be used. There are trials going on all the time, and one is close to being approved, it involves immunotherapy so no good to me due to my transplant but maybe an option for your fiancé. 

    I understand your worries for your step daughters. I lost my brother suddenly to meningitis 18 years ago, he left a baby and a 2 year old. Over the last 3 years my sister in law has had breast cancer with recurrence, chemo, radiotherapy, a lumpectomy, hysterectomy, full breast removed with lymph nodes, her partner of 16 years left her and now being asked to have her other breast removed. I worry for my neices. Also my parents, there was just me and my brother, and there's a reasonable chance they could lose me too. Life is so unfair at times.

    I listen to the You, Me and the Big C podcast and find it helps to feel less alone. One thing that they said was we're living with cancer, with the emphasis on LIVING. That's going to be my new mantra. 

    Take care xx

  • Life is very unfair for some. I wish you all the best with your treatment and enjoy LIVING. I like that Blush x

  • Hello I am sorry for your fiancés diagnosis.

    you can find out a bit more about my story by clicking on my name.

    i have kidney tumour and a metastasis on my liver and metastasis on my pancreas so an operation to remove my kidney wasn’t an option so I started on Cabozantanib in July 2021.

    i started on 60mg but very quickly changed to 40mg due to side effects.

    i am now on 20mg.

    i have had slight increases in all this time and some slight decreases but mostly stable from scans every 3 months.

     I think the only side effect I have is tiredness.

    I have made lots of changes to my diet among other things but don’t know whether that made a difference but stable is good so will keep this going.

    wishing you both all the best x

  • Hello Gill, thank you so much for taking the time to reply.  He has just picked up his meds from the pharmacy at hospital so I am waiting to see what dose he has been given.  I am so nervous about how they are going to make him feel.  He did not want to know about the side effects, but we do have a bleep number we can call day or night if anything is wrong.  He has been tired on the immunotherapy, but maybe that is because of the cancer too. I'm praying this stops it now, he will have scans every 3 months.  Wishing you the very best too. x

  • Hi my husband has cancer in both kidneys,  immunotherapy didn't work for him so he is on cabozantinib tablets , his tumors are not shri king but they have stopped growing so he is classed as stable , he is also on blood thinners as he was getting blood clots , he found the side affects after a while to much he lost 2 stone , so his oncologist told him to do 2 weeks on and a week off , this has helped him to put up with the side effects and he has put on half a stone , I hope your partner gets on OK with the treatment , speak to his oncologist if not as there are options for him xxxxx

  • Thanks for your reply Amerly.  I'm sorry to hear about your husband.  My fiance has now taken 4 tablets and no side effects yet, but I appreciate it is early days.  He has been given 40mg. 

  • Hi Joolie 61 

    I was taking Cabo 40 mg for +4 years before it stopped working , I had the left side kidney removed very early , I was in a bad way. Dose at 60mg to start a day. I took them at night. Bad reaction so they lowered the dose to 40 mg.

    lots of side effects so stock up on Lopromide ( Imodium copy much cheaper )  and a good moisturizer.

    Then I was put on Nivolumab for 6 months, last year. it started off my diabetes another problem.

    Now taking Pazopanib 800 mg a day .  Seeing a radiologist again this week to see if they can reduce 2 more tumors that have shown up in the shoulder and sternum. 

    GOOD LUCK  to your fiancé with his treatment.

    Now my question is for the kidney group , is anybody else taking Pazopanib, ( side effects how many before a break .?)

    please I’m suffering with terrible sores .